Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 282, NWS Des Moines, IA

September 1, 2018Dallas County, Madison County, Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 1, 2018, 6:08 PM CDT for Dallas County, Madison County, Polk County, Iowa. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2018, 6:08 PM CDT (23:08 UTC)
Expired
Sep 1, 2018, 7:00 PM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dallas County, IA, Madison County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 14 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 7:05 PM CDTHAIL 1Grimes, IAVIA SOCIAL MEDIA.
Sep 1, 7:10 PM CDTHAIL 22 Ene Urbandale, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -269 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-269 m²/s²
0-3 km storm-relative helicity
-188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WUUS53 KDMX 012308
SVRDMX
IAC049-121-153-020000-
/O.NEW.KDMX.SV.W.0282.180901T2308Z-180902T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
608 PM CDT SAT SEP 1 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Polk County in central Iowa...
  North central Madison County in south central Iowa...
  Southern Dallas County in central Iowa...

* Until 700 PM CDT.

* At 607 PM CDT, a severe thunderstorm was located over De Soto, or
  near Adel, moving northeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
  Altoona, Waukee, Grimes, Adel, Windsor Heights, Bondurant, Polk
  City, Saylorville, Dallas Center, Granger, De Soto, Van Meter,
  Jordan Creek Town Center and Saylorville Lake.

This includes the following highways...
 Interstate 35 between mile markers 69 and 72, and between mile
markers 87 and 100.
 Interstate 80 between mile markers 104 and 145.
 Interstate 235 between mile markers 1 and 9, and between mile
markers 11 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4156 9423 4186 9365 4186 9358 4165 9342
      4145 9400
TIME...MOT...LOC 2307Z 240DEG 25KT 4157 9398 

HAIL...1.00IN
WIND...<50MPH
 
$$

Johnson
4 follow-up statements
783 
WWUS53 KDMX 012316
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
616 PM CDT SAT SEP 1 2018

IAC121-012325-
/O.CAN.KDMX.SV.W.0282.000000T0000Z-180902T0000Z/
Madison IA-
616 PM CDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MADISON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4156 9423 4186 9365 4186 9358 4165 9342
      4151 9384 4150 9409
TIME...MOT...LOC 2315Z 240DEG 25KT 4160 9391 

$$

IAC049-153-020000-
/O.CON.KDMX.SV.W.0282.000000T0000Z-180902T0000Z/
Polk IA-Dallas IA-
616 PM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR POLK AND SOUTHERN DALLAS COUNTIES...

At 615 PM CDT, a severe thunderstorm was located over Waukee, moving
northeast at 30 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Altoona, Waukee, Grimes, Adel, Windsor Heights, Bondurant, Polk City,
Saylorville, Dallas Center, Granger, De Soto, Van Meter, Jordan Creek
Town Center and Saylorville Lake.

This includes the following highways...
 Interstate 35 between mile markers 70 and 72, and between mile
markers 87 and 100.
 Interstate 80 between mile markers 105 and 145.
 Interstate 235 between mile markers 1 and 9, and between mile
markers 11 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4156 9423 4186 9365 4186 9358 4165 9342
      4151 9384 4150 9409
TIME...MOT...LOC 2315Z 240DEG 25KT 4160 9391 

HAIL...1.25IN
WIND...<50MPH
 
$$

Johnson
439 
WWUS53 KDMX 012331
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
631 PM CDT SAT SEP 1 2018

IAC049-153-020000-
/O.CON.KDMX.SV.W.0282.000000T0000Z-180902T0000Z/
Polk IA-Dallas IA-
631 PM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN POLK AND SOUTHEASTERN DALLAS COUNTIES...

At 631 PM CDT, a severe thunderstorm was located over Waukee, moving
northeast at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Waukee, Grimes, Adel, Windsor Heights, Bondurant, Polk City,
Saylorville, Dallas Center, Granger, De Soto, Van Meter, Jordan Creek
Town Center, Saylorville Lake and Merle Hay Mall.

This includes the following highways...
 Interstate 35 between mile markers 70 and 72, and between mile
markers 88 and 100.
 Interstate 80 between mile markers 111 and 137.
 Interstate 235 between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4186 9365 4186 9358 4171 9346 4151 9384
      4154 9403 4161 9414
TIME...MOT...LOC 2331Z 226DEG 21KT 4163 9388 

HAIL...1.00IN
WIND...<50MPH
 
$$

Johnson
646 
WWUS53 KDMX 012342
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
642 PM CDT SAT SEP 1 2018

IAC049-153-020000-
/O.CON.KDMX.SV.W.0282.000000T0000Z-180902T0000Z/
Polk IA-Dallas IA-
642 PM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN POLK AND EAST CENTRAL DALLAS COUNTIES...

At 641 PM CDT, a severe thunderstorm was located near Grimes, moving
northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
West Des Moines, Ankeny, Urbandale, Johnston, Clive, Waukee, Grimes,
Adel, Polk City, Saylorville, Dallas Center, Granger, Saylorville
Lake, Merle Hay Mall, Big Creek Lake, Alleman, Margo Frankel Woods
State Park and Big Creek State Park.

This includes Interstate 80 near mile marker 122, and between mile
markers 125 and 132.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4186 9365 4186 9358 4169 9358 4159 9379
      4159 9394 4165 9407
TIME...MOT...LOC 2341Z 217DEG 25KT 4167 9385 

HAIL...1.00IN
WIND...<50MPH
 
$$

Johnson
345 
WWUS53 KDMX 012353
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
653 PM CDT SAT SEP 1 2018

IAC049-153-020003-
/O.EXP.KDMX.SV.W.0282.000000T0000Z-180902T0000Z/
Polk IA-Dallas IA-
653 PM CDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POLK AND EAST
CENTRAL DALLAS COUNTIES WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4186 9365 4186 9358 4169 9358 4159 9379
      4159 9394 4165 9407
TIME...MOT...LOC 2353Z 240DEG 25KT 4171 9375 

$$

Johnson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:24 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 1, 3:24 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
324 PM CDT Sat Sep 1 2018

.DISCUSSION.../Tonight through Saturday/
Issued at 323 PM CDT Sat Sep 1 2018

Very active weather pattern to persist through much of the forecast
period. Large sub-tropical high over the east central CONUS will
move slightly east and north over the next 24 hrs and will allow the
surface boundary to lift slightly north and focus over central Iowa.
This boundary will be the area of focus for thunderstorms tonight
through Monday. Very heavy rainfall remains the primary concern
during this period as repeated rounds of thunderstorms capable of
producing heavy rainfall.

Currently there is a lull in the thunderstorm activity. Weak surface
boundary was located from near Omaha to Des Moines then northeast
towards Waterloo. This boundary may settle a bit south tonight
before the aforementioned push back to the north. Another wave of
theta-e advection will lift into central Iowa late this afternoon
and into the early evening. This will moving into an area of nearly
uncapped instability near the surface boundary. This forcing may be
enough to trigger a few thunderstorms during this time period and
could have the potential for some large hail and possibly a damaging
wind gusts. Additional storms are expected to develop over Kansas
late this afternoon then the system may become linear and lift
northeast along the boundary and into central Iowa overnight. PWAT
values will remain near to above 2 inches along the boundary as deep
layer moisture advection continues with Gulf flow in the low levels
thanks to the high to the east and monsoonal flow in the mid-levels.
Based on heavy rain potential overnight and recent heavy rains along
with expected focus overnight, will be reorienting the Flash Flood
watch farther north tonight.

Likely will need additional headlines the next few days over central
Iowa for heavy rainfall. The rainfall potential by Tuesday will
shift further northwest on Tuesday with heavy rain remaining
possible. The upper flow will flatted on Wednesday with westerly
flow prevailing through the rest of the period. This will allow the
boundary to drop south but should hangup over southern Iowa/northern
Missouri as it becomes parallel to the upper flow. This should bring
lower threat for thunderstorms north while the south remains active.
Temperature by the end of the week will drop into the 70s.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1247 PM CDT Sat Sep 1 2018

Area of stratus has developed over portions of central and
northeast Iowa and a few periods of IFR cigs is possible this
afternoon. Showers and thunderstorms are expected to be isolated
this afternoon then become more widespread overnight across central
and northern Iowa. Conditions should improve again Sunday morning
though some isolated areas of precipitation may linger.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for IAZ025>028-034>039-
045>050-057>062-070>075.

&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Sep 1, 3:54 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
354 PM CDT Sat Sep 1 2018

IAZ004>007-015>017-023-024-033-044-081>086-092>097-022100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Sac-Crawford-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
354 PM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Periods of strong to severe storms will be possible this evening
and overnight, especially over the southern half to two thirds of
the state. Main threats will be for damaging winds and heavy
rainfall, though severe hail is not out of the question. Heavy
rainfall may cause localized water issues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of thunderstorms, especially during the
overnight hours throughout this period. Widespread severe weather
is not likely but a few storms from time to time may be strong to
severe. Damaging winds will likely be the main threats with any
stronger storms.

Heavy rainfall will be possible with any thunderstorm. River
flooding and flash flood threats could increase Sunday into next
week due to the continued heavy rain threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected though severe weather and
rainfall reports are appreciated.

IAZ025>028-034>039-045>050-057>062-070>075-022100-
Wright-Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-
354 PM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to possibly severe thunderstorms and heavy rainfall are
possible this evening and overnight. The main threats will be for
heavy rainfall and damaging winds, though large hail is not out
of the question. Areas that see heavy rainfall may experience
exacerbated water issues since many have received recent moderate
to heavy rainfall.

A flash flood watch is in effect for the area, please visit
www.weather.gov/desmoines for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of thunderstorms, especially during the
overnight hours throughout this period. Widespread severe weather
is not likely but a few storms from time to time may be strong to
severe. Damaging winds will likely be the main threats with any
stronger storms.

Heavy rainfall will be possible with any thunderstorm. River
flooding and flash flood threats could increase Sunday into next
week due to the continued heavy rain threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected though severe weather and rainfall
reports are appreciated.

CURTIS

In the hours before

Local storm report, Sep 1, 12:18 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1218 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       4 SSW KELLOGG           41.66N 92.94W
09/01/2018  E3.60 INCH       JASPER             IA   TRAINED SPOTTER

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 10:01 PM CDTSpecial Weather StatementDMXCass59 min
Aug 31, 10:09 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass51 min
Aug 31, 10:55 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek50 min
Sep 1, 1:01 AM CDTSevere Thunderstorm WarningDMXMahaska22 min
Sep 1, 1:28 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union47 min
Sep 1, 3:35 AM CDTFlash Flood WarningDMXPoweshiek, Tama6 hr
Sep 1, 4:21 AM CDTFlash Flood WarningDMXClarke, Decatur5 hr
Sep 1, 4:38 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more24 hr
Sep 1, 4:38 AM CDTFlash Flood WarningDMXTama6 hr
Sep 1, 5:22 AM CDTFlash Flood WarningDMXRinggold, Union4 hr
Sep 1, 5:45 AM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren29 min
Sep 1, 6:30 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass45 min
Sep 1, 6:57 AM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union48 min
Sep 1, 7:24 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison, Polk, Warren51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.